Alert archive / Kansas / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 301, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Sep 16, 2024, 8:02 PM CDT for Trego County, Kansas. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 16, 2024, 8:02 PM CDT (01:02 UTC)
- Expired
- Sep 16, 2024, 8:45 PM CDT
- In force
- 43 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
County Trego County, KS
The radar
The Dodge City radar (KDDC), 128 km from the middle of the area, began a volume at 01:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 1.0 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1085 J/kg
- Mixed-layer CIN
- -14 J/kg
- Mixed-layer LCL
- 2092 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 66 m²/s²
- 0-3 km storm-relative helicity
- 230 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 4.1
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 16, 6:24 PM CDT, 1 hour 38 minutes earlier. Its key messages:
- Isolated storms this evening with the highest confidence across west central Kansas
- A better chance (~40 to 60%) of storms tomorrow, with the highest confidence west of Dodge City
- Next shot at storms on Friday
Area forecast discussion, Sep 16, 6:24 PM CDT, 1 hour 38 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 624 PM CDT Mon Sep 16 2024 .KEY MESSAGES... - Isolated storms this evening with the highest confidence across west central Kansas - A better chance (~40 to 60%) of storms tomorrow, with the highest confidence west of Dodge City - Next shot at storms on Friday && .DISCUSSION... Issued at 222 PM CDT Mon Sep 16 2024 A weak dryline has formed along the Highway 83 corridor this afternoon. Dewpoints east of this boundary are in the 60s. This dryline is associated with lower surface pressure across eastern Colorado in the form of a sfc trof. Satellite water vapor channel shows a large UL low located across central California. The combination of a weak wave moving upstream of the main low and boundary layer moisture will lead to 1000-1500 J/kg of SBCAPE developing across western Kansas this afternoon and evening. As a result of the weak wave and low level instability, still expect isolated storms to develop this afternoon and evening. Have the highest of confidence of storms in closer proximity near the sfc trof across west central Kansas. There might be enough convergence along the dryline farther south to spark off an isolated storm as well. Unfortunately, the rest of the FA is likely to remain storm free through this evening. The large upper level low will continue to move east Tuesday and should be near the Idaho/Utah region during the day. Low level moisture upstream of this low will continue across the FA with dewpoints remaining in the 50s and 60s. With the approaching upper level low, enough CAPE, and convergence along the dryline/sfc trof, storms looks likely to develop along and west of Highway 83 Tuesday afternoon and evening. Several CAMs show this line of convective evolution. From a probabilistic messaging source, the grand ensemble has increasing probabilities (40 to 80%) of QPF > 0.10" during this time across western Kansas, which matches well with deterministic sources. As such, will keep the highest pops along and west of Dodge City Tuesday. It is uncertain though how far east this activity will make it across the eastern FA Tuesday evening. This matches well with decreasing probabilities of higher QPF from the grand ensemble farther east. With the boundary layer forecast to be mixed, there might be a strong/severe wind threat with the storms. It looks like we will be in between weather systems Wednesday and Thursday. This deterministic flow pattern matches well with GEFS and EPS QPF, which shows very little during these two days. Attention then turns to the Friday time frame. Both GEFS and EPS shows the potential for more storms during this data. This matches up with the probabilistic messaging source from the grand ensemble, which has increasing probabilities of QPF > 0.10" during this period. Beyond Friday, confidence drops off quickly on how the synoptic pattern will evolve over the weekend. EPS ensembles are giving a very unclear signal on storm potential. GEFS ensembles as pretty unclear as well. As a result of the increasing uncertainty, will continue with the blended pops over the weekend for now. && .AVIATION /18Z TAFS THROUGH 18Z TUESDAY/... Issued at 1111 AM CDT Mon Sep 16 2024 VFR is expected through TAF pd. -TSRA/CB will be possible this evening for KHYS and have included this in the TAF. There is a slight chance of -TSRA at KDDC as well, however, confidence is low enough to not include in the TAF for now. Will continue to monitor an adjust as necessary. Otherwise, the rest of the terminals should see little aviation impacts through the morning. SE/S winds 15-20 kt will decrease slightly 12-15 kt this evening. Winds will increase once again 15-20 kt with gusts around 25 kt tomorrow with continued lee troughing. && .DDC WATCHES/WARNINGS/ADVISORIES... Numerous showers are across parts of the region – particularly west of Garden City and south of the Liberal terminal. These showers are associates with a surface trough extending from northeast NM into sw NE. Much of the activity will cease with the loss of daytime heating. Lightning is very isolated. Expect VFR ceilings but locally brief moderate rain is the more isolated thunderstorms. Gusty south winds should remain ongoing though the evening, before gusts decouple according to local mos guidance by the overnight hours. && DISCUSSION...Sugden AVIATION...Russell
Hazardous weather outlook, Sep 16, 5:16 AM CDT, 14 hours 46 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 516 AM CDT Mon Sep 16 2024 KSZ030-031-043>046-061>066-074>081-084>090-171030- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 516 AM CDT Mon Sep 16 2024 /416 AM MDT Mon Sep 16 2024/ This Hazardous Weather Outlook is for portions of central Kansas, south central Kansas, southwest Kansas, and west central Kansas. .DAY ONE...Today and Tonight Elevated fire weather conditions are expected to develop this afternoon across far southwest and far west central Kansas, generally west of Highway 83 as relative humidity falls to 20 to 25 percent and south-southeast winds increase to 20 mph. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Scattered to numerous thunderstorms are forecast to move east across western Kansas Tuesday Night. At this time, the severe weather risk is very low across southwest and much of west central Kansas. Strong to potentially severe thunderstorms will be possible Friday into Saturday as another strong storm system approaches western Kansas. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected today and tonight.
In the hours before
Special weather statement, Sep 16, 7:17 PM CDT, 45 minutes before
Special Weather Statement
National Weather Service Dodge City KS
717 PM CDT Mon Sep 16 2024
KSZ030-170115-
Trego KS-
717 PM CDT Mon Sep 16 2024
...STRONG THUNDERSTORMS WILL IMPACT TREGO COUNTY THROUGH 815 PM
CDT...
At 717 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms along a line extending from 9 miles south of Morland to
near Pendennis. Movement was east at 20 mph.
HAZARD...Wind gusts of 50 to 55 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Strong thunderstorms will be near...
Collyer around 720 PM CDT.
Voda around 730 PM CDT.
Other locations in the path of these storms include Wakeeney and
Trego Center.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3870 9960 3871 10015 3913 10015 3913 9959
TIME...MOT...LOC 0017Z 258DEG 19KT 3921 10014 3870 10025
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH
RUSSELLThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 16, 7:17 PM CDT | Special Weather Statement | DDC | Trego | 58 min |
| Sep 16, 7:31 PM CDT | Severe Thunderstorm Warning | DDC | Trego | 44 min |
| Sep 16, 8:43 PM CDT | Severe Thunderstorm Warning | DDC | Trego | 47 min |
| Sep 16, 8:57 PM CDT | Flash Flood Warning | DDC | Trego | 4 hr |
| Sep 16, 9:28 PM CDT | Severe Thunderstorm Warning | DDC | Trego | 62 min |
| Sep 16, 9:56 PM CDT | Severe Thunderstorm Warning | DDC | Ness | 49 min |
| Sep 16, 10:00 PM CDT | Severe Thunderstorm Warning | DDC | Ellis, Trego | 45 min |
| Sep 16, 10:27 PM CDT | Special Weather Statement | DDC | Ellis, Ness, Rush | 63 min |
| Sep 16, 10:32 PM CDT | Special Weather Statement | DDC | Ford, Gray, Hodgeman | 28 min |
| Sep 16, 10:41 PM CDT | Flash Flood Warning | DDC | Trego | 2 hr |
| Sep 16, 10:50 PM CDT | Severe Thunderstorm Warning | DDC | Hodgeman, Ness, Pawnee, Rush | 29 min |
| Sep 17, 12:52 AM CDT | Areal Flood Warning | DDC | Trego | 11 hr |
| Sep 17, 1:19 AM CDT | Special Weather Statement | DDC | Hodgeman | 26 min |
| Sep 17, 6:27 AM CDT | River Flood Warning | DDC | Trego | 3 hr |
| Sep 17, 6:51 PM CDT | Severe Thunderstorm Warning | DDC | Hamilton, Morton, Stanton | 54 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.